Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 63, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 15, 1998, 7:44 AM CDT for Montgomery County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 7:44 AM CDT (12:44 UTC)
- Expired
- May 15, 1998, 8:45 AM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:07 AM CDT | Hail 0.75 | Independence, KS | |
| May 15, 8:09 AM CDT | Hail 0.75 | Bolton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2249 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 151244 RRA SVRICT KSC125-151345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 744 AM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHEAST KANSAS * UNTIL 845 AM CDT * AT 741 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF COFFEYVILLE ...MOVING TO THE NORTHEAST AT 40 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... CANEY COFFEYVILLE INDEPENDENCE CHERRYVALE DEARING THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL UP TO AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. NOONAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:47 AM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 15, 2:47 AM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 247 AM CDT FRI MAY 15 1998 MAIN FCST PROBLEM TO BE TSTM CHANCES IN THE SHORT TERM. AREA OF CONVECTION OVER PORTIONS OF CWA ON THE WANE AFTER PRODUCING 60-70 MPH WINDS EARLIER THIS MORNING. A BRIEF RESPITE FOR A FEW HOURS WITH ANOTHER ROUND LIKELY LATER THIS MORNING AS MAIN UPPER SYSTEM KICKS OUT. LATEST SFC ANALYS SHOWING COLD FRONT INTO NEBRASKA WITH DRY LINE ACROSS WRN KANSAS INTO WRN TX. WITH DRY LINE MVG EWD TODAY AND PLENTY OF INSTABILITY...WL KEEP POPS RATHER HIGH AND MENTION POSSIBILITY OF SVR IN THE ZONES. APPRS NEW WATCH WILL SOON BE ISSUED FOR MOST OF THE CWA. REST OF THE FCST PERIOD LOOKS RATHER QUIET. FRONTAL BOUNDARY TO MOVE THROUGH PUSHING HIGHER MSTR OFF TO THE EAST WITH HIGH SETTLING IN BY 48 HRS. TEMPERATURES NOT EXPECTED TO DROP OFF A LOT WITH H8 THERMAL RIDGE BEGINNING TO MOVE IN BY THE END OF THE PERIOD. ONLY MINOR CHANGES TO EXTENDED PERIOD WITH SLIGHTLY WARMER TEMPS ON SUNDAY. MRU FCSTID = 16 ICT 84 55 83 62 / 60 0 0 0 HUT 82 54 82 61 / 60 0 0 0 EWK 82 55 83 62 / 60 0 0 0 EQA 83 56 83 61 / 60 0 0 0 WLD 84 56 84 62 / 60 0 0 0 RSL 79 52 82 59 / 60 0 0 0 GBD 79 53 82 59 / 60 0 0 0 SLN 81 53 83 61 / 60 0 0 0 MPR 81 53 82 61 / 60 0 0 0 CFV 86 56 84 61 / 50 0 0 0 CNU 85 56 84 59 / 50 0 0 0 K88 85 56 84 59 / 50 0 0 0 .ICT...NONE.
In the hours before
Special weather statement, May 15, 4:56 AM CDT, 2 hours 48 minutes before
KSZ052-067-068-082-083-091-092-151030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 456 AM CDT FRI MAY 15 1998 ...TORNADO WATCH NUMBER 346 HAS EXPIRED AT 5 AM FOR SOUTH CENTRAL KANSAS... TORNADO WATCH NUMBER 346 WHICH WAS IN EFFECT FOR SOUTH CENTRAL KANSAS UNTIL 5 AM HAS EXPIRED. COUNTIES NO LONGER INCLUDED IN THE WATCH ARE: RENO HARVEY MARION KINGMAN SEDGWICK HARPER SUMNER THE THREAT OF TORNADOES HAS ENDED OVER SOUTH CENTRAL KANSAS. DAVIS
Special weather statement, May 15, 5:42 AM CDT, 2 hours 2 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-151115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 542 AM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. DAVIS
Special weather statement, May 15, 6:36 AM CDT, 1 hour 8 minutes before
KSZ052-067-068-082-083-091-092-151230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 636 AM CDT FRI MAY 15 1998 ...SEVERE THUNDERSTORM NUMBER 351 HAS BEEN CANCELLED FOR MUCH OF SOUTH CENTRAL KANSAS... SEVERE THUNDERSTORMS WATCH NUMBER 351 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS... RENO KINGMAN SEDGWICK HARPER SUMNER THE THREAT OF SEVERE WEATHER HAS MOVED NORTHEAST OUT OF THESE AREAS. DAVIS
Special weather statement, May 15, 6:55 AM CDT, 49 minutes before
KSZ052-067-068-082-083-091-092-151300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 655 AM CDT FRI MAY 15 1998 ...SEVERE THUNDERSTORM NUMBER 351 HAS BEEN CANCELLED FOR MUCH OF SOUTH CENTRAL KANSAS... SEVERE THUNDERSTORMS WATCH NUMBER 351 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS... BUTLER COWLEY THE THREAT OF SEVERE WEATHER HAS MOVED NORTHEAST OUT OF THESE AREAS. DAVIS
Special weather statement, May 15, 7:33 AM CDT, 11 minutes before
KSZ033-048>053-151310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 733 AM CDT FRI MAY 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 351 HAS BEEN CANCELLED FOR MUCH OF CENTRAL KANSAS... SEVERE THUNDERSTORM WATCH NUMBER 351 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS LINCOLN ELLSWORTH RICE SALINE MCPHERSON MARION CHASE THE THREAT OF SEVERE WEATHER HAS MOVED NORTHEAST AND tOUT OF THESE AREAS. NOONAN
Special weather statement, May 15, 7:33 AM CDT, 11 minutes before
KSZ033-048>053-151310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 733 AM CDT FRI MAY 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 351 HAS BEEN CANCELLED FOR MUCH OF CENTRAL KANSAS... SEVERE THUNDERSTORM WATCH NUMBER 351 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS LINCOLN ELLSWORTH RICE SALINE MCPHERSON MARION CHASE THE THREAT OF SEVERE WEATHER HAS MOVED NORTHEAST AND tOUT OF THESE AREAS. NOONAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 12:22 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 63 min |
| May 15, 12:52 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell, Saline | 63 min |
| May 15, 5:21 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 15, 5:35 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| May 15, 5:39 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 61 min |
| May 15, 5:56 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 59 min |
| May 15, 6:06 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 64 min |
| May 15, 6:16 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 64 min |
| May 15, 6:20 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 65 min |
| May 15, 6:26 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 59 min |
| May 15, 8:52 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.